Q & A Library

Print this page | Sign up for free e-bulletins
Q

Allergic to Sunscreen?

I was at the beach last week, and after I put sunscreen on my face, both of my eyes started to tear. This continued for days and has just cleared up. The same thing happened when I had my hair colored last year. What causes this? An allergy?
A
Answer (Published 6/21/2010)

Originally published 10/26/2006

Related Weil Products
Are You Getting the Supplements You Need? - Find out which supplements are right for you: take the Weil Vitamin Advisor evaluation for a free vitamin and nutritional supplement recommendation. Start your evaluation now!

The kind of eye irritation you describe is probably chemical conjunctivitis, a form of “pink eye” caused by exposure to an irritating substance – in your case, something in the sunscreen or the hair coloring. Just about any irritant can be responsible, from smoke to shampoo (maybe it wasn’t the hair dye!). A frequent cause of chemical conjunctivitis is chlorine: you should always wear a mask or goggles to protect your eyes from the chlorine in swimming pools.

Allergies can cause conjunctivitis, too, but when they do, the problem usually develops when you rub your eyes after petting a dog or cat or are exposed to seasonal pollen. Other causes of conjunctivitis are bacterial infections, which can be treated with antibiotics and viral infections such as common colds. No treatment is necessary for the latter; the infection will run its course within a week.

In addition to the tearing you experienced, chemical conjunctivitis (or any other kind) can cause itching, burning eyes, redness in the whites of the eyes or eyelids, thick yellow discharge that crusts on eyelashes, even blurred vision or sensitivity to light.

You can sometimes head off the symptoms of chemical conjunctivitis by bathing your eyes in warm water right away to wash the irritating substance out. That’s the first order of business if you can feel irritation immediately after exposure. Touching or rubbing your eyes may make matters worse – in the case of sunscreen, you may have unknowingly worsened matters by transferring more of the irritating chemical from your hands to your eyes.

To prevent a recurrence, you’ll just have to avoid the substance that contained the irritant – check the label on your sunscreen and try to find one with different ingredients. Or avoid putting sunscreen on your face (be sure to wear a wide-brimmed hat instead). Remember to wash your hands after applying sunscreen elsewhere on your body and try to avoid touching your eyes.

If your eyes itch or burn as a result of chemical conjunctivitis, you can try “artificial tears” available without a prescription (be sure to see a doctor if symptoms are severe and continue for more than four hours). An ophthalmologist may prescribe corticosteroid drops to deal with the kind of tearing you experienced, but as you’ve learned, it will go away in time without any treatment at all.

Andrew Weil, M.D.

Creative Commons License Some Rights Reserved Creative Commons Copyright Notice
A portion of the original material created by Weil Lifestyle on DrWeil.com (specifically, all question and answer-type articles in the Dr. Weil Q&A Library) is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 3.0 United States License.